Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 76, NWS Shreveport, LA

October 23, 1997Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 23, 1997, 10:21 PM CDT for Shelby County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 1997, 10:21 PM CDT (03:21 UTC)
Expired
Oct 24, 1997, 12:30 AM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 240321
FFWSHV
TXC419-240530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SHELBY COUNTY
 
AT 1015 PM...DOPPLER RADAR IN SHREVEPORT INDICATED A NEARLY SOLID BAND
OF THUNDERSTORMS EXTENDING FROM THE NORTH END OF TOLEDO BEND... ACROSS
SHELBY COUNTY TPO NEAR JACKSONVILLE. A NUMBER OF ROADS AND
HIGHWAYS...INCLUDING TEXAS 138 SW OF CENTER...TEXAS 699 NEAR CENTER AND
US 84 BETWEEN TENEHA AND JOAQUIN...ARE CLOSED THIS EVENING AND
ADDITIONAL HEAVY RAINFALL WILL BE MOVING OVER THE AREA.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
4/5
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 8:26 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 23, 8:26 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT THU OCT 23 1997

WITH DRY AIR BEGINNING TO MOVE INTO PARTS OF NORTH TEXAS WILL NEED TO
DROP FFA FOR PARTS OF E TX FOR THE REST OF TONIGHT. RAIN COOLED AIR
OVER PARTS OF SRN AR AND NRN LA SHUD SPELL AN END TO CHC SVR N OF A
LINE FROM MANSFIELD LA TO COLUMBIA LA. WILL NEED TO LOOK AT REDUCING
POPS ACRS EXTREME NE TX AS WELL WITH MOST ACTIVITY SHIFTING TO THE S
OF THIS AREA. WILL ALSO NEED TO LOOK AT TRIMMING POPS A LITTLE FOR
EXTREME SW AR. FOR OTHER LOCATIONS WILL NEED TO KEEP POPS UP BUT REDUCE
LATE.

18

In the hours before

Local storm report, Oct 23, 5:08 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0448 PM    BULLARD                   TX   1.75 INCH HAIL
10/23/97   SMITH                          ALSO REPORTED NEAR FLINT.

18
Local storm report, Oct 23, 7:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0545 PM    10 W RUSK                 TX   1.5 INCH HAIL
10/23/97   CHEROKEE

0628 PM    POLLOK                    TX   NON QUALIFIED EVENT
10/23/97   ANGELINA                       FUNNEL CLOUD REPORTED IN
                                          THE CENTER COMMUNITY OF
                                          POLLOK.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:50 PM CDTTornado WarningSHVShelby40 min
Oct 23, 7:50 PM CDTTornado WarningSHVSabine40 min
Oct 23, 8:00 PM CDTSevere Thunderstorm WarningSHVCherokee45 min
Oct 23, 8:54 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk51 min
Oct 23, 9:42 PM CDTSevere Thunderstorm WarningSHVShelby48 min
Oct 23, 10:23 PM CDTSevere Thunderstorm WarningSHVNacogdoches52 min
Oct 23, 11:48 PM CDTTornado WarningSHVSan Augustine27 min
Oct 24, 1:36 AM CDTSevere Thunderstorm WarningSHVSabine39 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.